Rise in monthly INR

Is a reading of INR up from a regular 2.4 to 3.9 a worry nurse changed warfarin from 3.5 Dailey to alternate days of 3.5 and 3...have been taking co codimal and rubbing in ibrofoben gel for knee pain while on short holiday...naturally a change of diet and routine may have had influence bug has never happened before...go back for check in 10 days.

27 Replies

oldestnewest
  • Hi George,

    Yes, I agree, travel, change of diet could do it but more likely as not it is the ibuprofen gel on the knee. When I was put on Warfarin I was told a lot of no's - all spieces of ibuprofen and anti inflammatories are not to be used. I have had a lot of knee pain over the years resulting in a partial knee replacement last Nov and all I can take is prescription grade CoCodomol - CoCodomol 30/500. Ordinary off the shelf/over the counter CoCodomol isn't enough. Well, its not a case of all I can take its all I have been told I can take when on Warfarin.

    That sort of change in dose - if you have a fairly regular/stable INR normally - should do the trick in any case a jump to 3.9 isn't that alarming. But if it keeps increasing then yes it could be a problem. That sort of dose isn't unusual either. Just monitor it if you self test at home with the Coaguchek device.

    Good luck,

    John

  • Thank you John I have the CoCodomol prescription drug which does the job but GP said use with the Ibruprofen gel as well...but I use minimum pain relief and find resting the knee and hot\cold pads help a lot.

  • It is probably the ibuprofen. Even when taken as a topical gel to massage the joint, it will be absorbed through the skin and therefore have the same effect as oral ibuprofen, which is a no no when on Warfarin. Hope that makes sense.

  • Thank you Lorna...will use only in an emergency when other options not available

  • My dad's INR shot up with Ibuprofen use. So it's probably that.

  • Amazing GP should know this and not prescribe Ibroprofen .

  • Sometimes it's prescribed and tolerated, other times not.

  • Some interesting comments there.

    INR testing is a black art to be honest and after nearly twelve years I have learned not to get too worried about small variations. At conference a few years ago we were told that up to INR 5 is not a worry so it is most likely your holiday. Re ibuprofen my doctor told me that used as an occasional gel was not a problem as the amount which actually entered you blood stream was very small. Avoid in all other cases as I am sure you will know it is linked to the onset of AF and should never be taken by people with AF. Those on long term use who develop AF are too late sadly.

  • Thanks Bob.I only use Ibruprofen gel when knee is a problem...which is not too often

  • Take note of your diet, George. My husband did the meals recently when I was ill with a kidney infection and didn't feel like eating. He took the opportunity to drop his veggies which he dislikes - all those good green ones, like broccoli etc, containing Vit K which suppress warfarin's action. His INR went up to 8.0 and neccessitated a quick trip to the hospital.

  • I've had occasional knee pain for years which came and went. Then became persistent several months ago, to the stage I was walking with a stick to take weight off the knee. I eventually went to the doctor whose main suggestion was knee exercises to strengthen the quads. I've had flat feet since an infant so I stuck Superfeet insoles into my shoes to correct the leg angle and then embarked on knee exercises, and within ten days was 80% better.

    csp.org.uk/sites/files/csp/...

    The primary exercises I used were step-ups and knee squats.

    It's worth a try...

  • Interesting exercises will try it and see if it helps.

  • This may help. A comment on another forum

    singletrackworld.com/forum/...

    Non-steroidal anti-inflammatory drugs may interact with blood pressure lowering drugs, and may possibly enhance the effects of anticoagulants, although the chance of either of these occurring with a topically administered preparation is extremely remote. Where aspirin or other NSAID tablets are taken concurrently, it is important to bear in mind that these may increase the incidence of undesirable effects.

    Above quote is from the UKPAR which is the official document relating to Ibuleve's licence in the UK, and for those with insomnia may be found

    mhra.gov.uk/home/groups/par...

    Seems to me, the main problem with NSAIDs is stomach bleeding on absorbtion. I do not know if there is much of a problem if absorbed through the skin. If taken regularly, the main 'danger' seems to be it touches the INR. Well, I can adjust my dosage for that scenario.

    Seem to remember there are three types of muscle cream. I have tried all three and the one that works best for me is 2.5% Ketum Gel (Ketoprophene). The Gel, which is caked on, NOT rubbed in, works better than the 5% cream which is rubbed in.

    I instinctively prefer a skin product to taking a tablet pain killer since it targets the part that hurts.

    I agree with Bob NOT to worry too much about a small change like 2.4 to 3.9.

    1. Ignore, test one week later

    2. If still high, step, ie small reduction for three days, then back to normal. Test 10 days.

    3. If still high, tiny reduction. Instead of alternate days, break the tablets into four. I have had a lot of success recently, fine tuning using 0.25mg.

  • Many thanks .....most helpful.

  • It seems the best analogy to INR variations is driving a car with sloppy steering where steering inputs take effect some time after you expect. You turn the wheel to the right and nothing happens, so you turn it a bit more to the right and it starts to turn. You straighten the wheel, but by now the steering is still reacting to the second input, and it continues to turn...

    Of course, with modern MOTs, cars no longer exhibit these tendencies. LOL

  • I have memories of that! And what was the answer? Please explain more, since this is a powerful image that may be very helpful.

  • Thank you for all the detail will take it on board.

  • Well the cause was normally worn tie end rods or other suspension/steering components, so the answer was to replace them. ;)

    But once we realised the analogy it helped no end in managing my wife's warfarin intake—she uses a CoaguChek machine to sample the blood when we are in a remote area in rural Spain and we had some difficulty at one stage getting suggested doses by email from the UK surgery.

  • 70's Alfa Romeos do that when the rear axle location bar is worn and they start to steer from the back end. Modern cars have so much compliance built it that the wheels can be all over the place and it will still track true due to the way the geometry is set.

    Great analogy anyway.

  • I meant, your analogy, how did you cope with the wobbly steering wheel in such a way you were able to steer without zigzags, and how does that method transfer to warfarin management? I am really curious to know.

  • You've lost me on the early part of your reply...no doubt the Spanish heat...thanks re the remainder an enquiring about coag machine at the local ford garage.

  • George, I think its the ibuprofen, you sould not use it on warfarin becuse it gets into the blood stream. When my back plays up i put a hot water bottle on it, It wont stop the pain all togather but it helps.

  • The ibrufen gel will be absorbed into your blood stream through your skin and is likely to increase the ability of warfarin in your system. I have been taking co-codamol recently and my INR hascincreased. The anticoagulation nurse says that co-codamal won't have an effect on your INR but I beg to differ!!

  • Thank you I agree with your views from my experience

  • Ibruprofen affects warfarin. I used to rub ibruprofen into my knees, but when I was put on warfarin I was told to stop taking or using anything with ibruprofen in as it affects your warfarin blood in reading. If you stop using it it should settle down.

  • I have the opposite affect when adding new painkillers to alleviate severe arterial pain in my leg. My INR dropped to 2.5 when using Gabapentin but I wouldn't recommend this to solve high INRs!!

  • Greg...that's just what I was doing for about 10 days before last reading...have. Now stopped so will see how next reading looks. Thank you

You may also like...